Michigan, 2011Hail in Michigan, May 13, 2011
May 13, 2011 · NWS GRR · 2 events in 2 counties and zones
Scattered thunderstorms during the afternoon and evening mainly produced brief heavy rainfall and frequent lightning, but a couple of storms did produce hail of up to three quarters of an inch to an inch and a half in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms during the afternoon and evening mainly produced brief heavy rainfall and frequent lightning, but a couple of storms did produce hail of up to three quarters of an inch to an inch and a half in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 13, 2:56 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, May 13, 2:56 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 PM EDT FRI MAY 13 2011
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(PM EDT FRI MAY 13 2011)
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT
AND ALSO USHER IN SOME MUCH COOLER WEATHER FOR THE WEEKEND. EXPECT
CLOUDS AND SCATTERED SHOWERS FOR SATURDAY AND SUNDAY WITH HIGHS
ONLY IN THE 50S. SOME SCATTERED FROST IS POSSIBLE BY MONDAY
MORNING.
&&
.SHORT TERM...(356 PM EDT FRI MAY 13 2011)
(TONIGHT THROUGH SUNDAY NIGHT)
COLD FRONT SAGGING SOUTH THROUGH THE FORECAST AREA TONIGHT WILL
TOUCH OFF SOME SCATTERED SHOWERS AND THUNDERSTORMS...WITH ISOLATED
HAILERS POSSIBLE ONCE AGAIN. LOCALLY HEAVY RAIN COULD ALSO BE AN
ISSUE WITH SOME OF THE SLOWER MOVING STORMS THIS EVENING. STRONG
STORMS SHOULD DIMINISH BY LATE EVENING.
THEN THE FORECAST FOCUS SHIFTS TO ASSESSING WHERE THE RAIN WILL FALL
ON SATURDAY. SFC AND UPPER LOW CONSOLIDATE JUST SOUTH OF LOWER
MICHIGAN OVER THE WEEKEND WITH BANDS OF MODERATE RAIN EXPECTED IN
AREA OF MID LEVEL F-GEN AND EASTERLY FLOW NORTH OF THE LOW. THIS
COULD SET UP ACROSS THE CENTRAL OR EVEN NORTHERN FORECAST AREA AS
SHOWN BY SOME MODELS. KEPT LIKELY POPS GOING ACROSS THE CENTRAL AND
SOUTHERN FORECAST AREA. WILL HAVE CHANCE GOING ACROSS THE NORTH FOR
NOW...BUT HAVE TO WATCH MODEL TRENDS ON WHERE THE NORTHERN EDGE OF
THE RAIN WILL SET UP.
TRICKY FORECAST FOR SUNDAY NIGHT. IF SKIES CLEAR AND WINDS ARE ABLE
TO DECOUPLE...WE COULD SEE FROST AND EVEN SOME FREEZING TEMPERATURES
UP NORTH. WENT CLOSE TO MAVMOS WHICH SHOWS LOWS IN THE 30S MONDAY
MORNING. WILL PROBABLY NEED A FROST ADVISORY IF IT LOOKS LIKE SKIES
CAN CLEAR OUT.
&&
.LONG TERM...(356 PM EDT FRI MAY 13 2011)
(MONDAY THROUGH FRIDAY)
MAIN CHALLENGE OF THE LONG TERM PORTION OF THE FCST IS DETERMINING
PCPN CHCS THROUGH THE PERIOD AS AN UPPER LOW COMPLEX IS FCST TO
REMAIN IN THE REGION A MAJORITY OF THE TIME.
IT DOES APPEAR THAT WE HAVE AN OPPORTUNITY FOR A DRY DAY ON
MON...ALTHOUGH THAT IS NOT EVEN A SURE THING. THE UPPER LOW DIVING
SE LATE IN THE WEEKEND WILL TEMPORARILY SWEEP THE MOISTURE AND RAIN
SHOWERS OUT OF THE AREA SUN NIGHT AND MON. HOW FAR THIS LOW GOES
BEFORE IT STARTS WRAPPING THE OTHER UPPER WAVE BACK TO THE NW WILL
DETERMINE THE CHC FOR A DRY DAY ON MON. TEMPS ON MON WILL BE COOL
EVEN WITH SOME SUN AS H850 TEMPS WILL ONLY BE IN THE 1-2C RANGE.
THE MODELS ARE IN AGREEMENT THAT A LARGER LOBE OF THE UPPER LOW
COMPLEX WILL ROTATE BACK TO THE NW BY TUE. THIS WILL ALLOW FOR SHORT
WAVES TO OCCASIONALLY ROTATE THROUGH THE CWFA...ALONG WITH POP UP
DIURNAL SHOWERS TO BE POSSIBLE EACH DAY THROUGH THU. IT WILL NOT BE
RAINING THE ENTIRE TIME...BUT IT DOES LOOK TO BE FAIRLY GLOOMY. WE
SHOULD HAVE A SOMEWHAT LIMITED TEMP SWING EACH DAY WITH CLOUDS
HOLDING TEMPS UP AT NIGHT...AND LIMITING THE WARMTH DURING THE DAY.
WE WILL SEE A MODIFICATION OF THE AIR MASS ALOFT OVER THE AREA AS
THE UPPER LOW ADVECTS SOME WARMER AIR IN OVER THE AREA FROM THE
EAST.
THE MODELS ARE TRYING TO BUILD IN SOME UPPER RIDGING THEN FOR THE
DAY ON FRI NEXT WEEK. THE MODELS ARE NOTORIOUS FOR TRYING TO KICK
UPPER LOWS OUT TOO QUICK...BUT WE WILL GO WITH AN OPTIMISTIC DRY AND
MILDER FCST ON FRI FOR NOW.
&&
.AVIATION...(153 PM EDT FRI MAY 13 2011)
FIRST CHALLENGE WITH THIS SET OF TERMINAL FCSTS IS DEALING WITH THE
THREAT OF CONVECTION THIS AFTERNOON. INSTABILITY IS CURRENTLY
BUILDING ACROSS MOST OF THE AREA...AND CONVECTION IS ONGOING SOUTH
OF THE STATE ACROSS NRN IN AND NRN IL. THE ONLY ORGANIZED MECHANISM
FOR TOUCHING OFF CONVECTION MIGHT BE A LAKE BREEZE BOUNDARY.
OTHERWISE IT WILL JUST BE RANDOM ISOLATED CELLS. WE HAVE A VCTS IN
ALL FCSTS FOR THIS AFTERNOON AND EARLY EVENING BEFORE INSTABILITY
WILL DIMINISH.
LOW CLOUDS CURRENTLY IN PLACE TO OUR NW ACROSS LAKE MICHIGAN...THE
U.P....AND WI...WILL SINK SE THROUGH THE EVENING AND EARLY OVERNIGHT
HOURS TONIGHT. THIS WILL BRING MVFR AND EVENTUALLY IFR CONDITIONS TO
ALL TERMINALS BY 06Z OR SO. THEN...MORE ORGANIZED SHOWERS WILL MOVE
IN/DEVELOP FROM THE SOUTH TOWARD DAYBREAK SAT MORNING. IFR
CONDITIONS WITH CIGS CAN BE EXPECTED.
&&
.MARINE...(356 PM EDT FRI MAY 13 2011)
NORTH WINDS WILL PICK UP THIS EVENING AND GUST TO 25 KNOTS AS WAVES
BUILD TO 4 FEET. WINDS WILL REMAIN STRONG OVER THE WEEKEND AND
NORTHEAST GALES ARE POSSIBLE ON SUNDAY. COMBINED WITH THE RAIN AND
COLD TEMPERATURES...IT WILL NOT BE A GOOD WEEKEND TO BE OUT ON THE
LAKE.
&&
.HYDROLOGY...(356 PM EDT FRI MAY 13 2011)
SCATTERED DOWNPOURS EXPECTED TONIGHT AS A COLD FRONT MOVES THROUGH
WITH MORE WIDESPREAD RAIN OVER THE WEEKEND. HARD TO PIN DOWN WHERE
THE HEAVIER RAIN WILL FALL...BUT SOME PLACES COULD SEE UP TO AN INCH
OF RAIN BASIN AVERAGE BEFORE THE SLOW MOVING LOW TAKES LEAVE SUNDAY
NIGHT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY ENTIRE NEARSHORE TONIGHT AND SATURDAY.
&&
SYNOPSIS: OSTUNO
SHORT TERM: OSTUNO
LONG TERM: NJJ
AVIATION: NJJ
MARINE: OSTUNO
HYDROLOGY: OSTUNO
Hazardous weather outlook, May 13, 4:33 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
533 AM EDT FRI MAY 13 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
533 AM EDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED SEVERE THUNDERSTORM COULD DEVELOP THIS AFTERNOON OR
EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. ANY
STORMS TODAY WILL BE SLOW MOVING AND COULD LEAD TO LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAINFALL OVER THE WEEKEND COULD BE HEAVY ESPECIALLY SOUTH OF A
MUSKEGON TO MOUNT PLEASANT LINE. OVER AN INCH OF RAIN IS LIKELY
ALONG THE INTERSTATE 94 CORRIDOR. THIS WOULD CAUSE CONSIDERABLE
RISES ON SMALL STREAMS AND CREEKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-140945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
533 AM EDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. CLOUD TO WATER LIGHTNING
STRIKES AND GUSTY WINDS MAY POSE A RISK TO MARINERS.
AREAS OF DENSE FOG WILL LIMIT THE VISIBILITY INTO THIS EVENING.
WINDS AND WAVES WILL BE ON THE INCREASE TONIGHT AS A NORTHERLY
FLOW SETS UP. CONDITIONS ARE EXPECTED TO BECOME HAZARDOUS TO SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHEAST TO NORTH WINDS OVER 20 KNOTS ARE LIKELY FOR MUCH OF THE
WEEKEND. AN ELEVATED RISK FOR GALES EXISTS ON SUNDAY. THUS
HAZARDOUS CONDITIONS TO SMALL CRAFT ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 13, 3:09 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 PM EDT FRI MAY 13 2011
MIZ064-132115-
ALLEGAN-
409 PM EDT FRI MAY 13 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALLEGAN...MOVING NORTHEAST AT 5 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OTSEGO... SHELBYVILLE... MARTIN...
PLAINWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4262 8555 4242 8555 4242 8587 4259 8587
TIME...MOT...LOC 2010Z 246DEG 4KT 4251 8579
NJJ
Special weather statement, May 13, 3:11 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
411 PM EDT FRI MAY 13 2011
MIZ040-132115-
CLARE-
411 PM EDT FRI MAY 13 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF CLARE...MOVING SOUTH AT 5
MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SHERIDEN TWP... CLARE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4382 8461 4381 8480 4398 8479 4400 8460
TIME...MOT...LOC 2011Z 011DEG 4KT 4388 8465
NJJ
Special weather statement, May 13, 4:18 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 PM EDT FRI MAY 13 2011
MIZ059-132200-
CLINTON-
518 PM EDT FRI MAY 13 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF ST. JOHNS...MOVING NORTH AT 5
MPH.
FUNNEL CLOUDS...PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EUREKA... MAPLE RAPIDS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4312 8472 4312 8437 4296 8453 4298 8479
TIME...MOT...LOC 2117Z 200DEG 5KT 4301 8463
NJJ
Special weather statement, May 13, 4:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
549 PM EDT FRI MAY 13 2011
MIZ072-073-132245-
CALHOUN-KALAMAZOO-
549 PM EDT FRI MAY 13 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF KALAMAZOO...MOVING NORTH AT 10
MPH.
FUNNEL CLOUDS...ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PORTAGE... OSHTEMO... ALAMO...
KALAMAZOO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4207 8574 4241 8575 4242 8530 4207 8542
TIME...MOT...LOC 2149Z 180DEG 9KT 4213 8561
NJJ
Special weather statement, May 13, 4:57 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
557 PM EDT FRI MAY 13 2011
MIZ052-132300-
GRATIOT-
557 PM EDT FRI MAY 13 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL MIDLAND COUNTY...MOVING SOUTH
AT 10 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHEELER... BRECKENRIDGE... LAFAYETTE TWP...
NORTH STAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4319 8456 4347 8455 4347 8437 4347 8436
4320 8436
TIME...MOT...LOC 2157Z 355DEG 10KT 4350 8441
NJJHail, Gratiot
- When
- May 13, 5:15 PM EST
- Where
- Gratiot County, 1.71 mi SW of North Wheeler
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -84.450
A trained spotter three miles north northwest of Wheeler reported that a severe thunderstorm produced hail that was predominately dime sized, but also some nickel sized hail and even a few hailstones which were up to an inch and a half in diameter. The larger stones may have stuck together on the ground after falling.
Hail, Eaton
- When
- May 13, 7:09 PM EST to 7:12 PM EST
- Where
- Eaton County, 2.31 mi NNE of West Windsor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -84.660
A trained spotter two miles north northwest of Dimondale reported that hail ranging from pea sized to nickel (three quarters inch diameter) fell for three minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291188, 291189.